Numerical analysis of nonlinear subdiffusion equations

Bangti Jin, Buyang Li, Zhi Zhou

Research output: Journal article publicationJournal articleAcademic researchpeer-review

159 Citations (Scopus)


We present a general framework for the rigorous numerical analysis of time-fractional nonlinear parabolic partial differential equations, with a fractional derivative of order α ∈ (0, 1) in time. It relies on three technical tools: a fractional version of the discrete Grönwall type inequality, discrete maximal regularity, and regularity theory of nonlinear equations. We establish a general criterion for showing the fractional discrete Grönwall inequality and verify it for the L1 scheme and convolution quadrature generated by backward difference formulas. Further, we provide a complete solution theory, e.g., existence, uniqueness, and regularity, for a time-fractional diffusion equation with a Lipschitz nonlinear source term. Together with the known results of discrete maximal regularity, we derive pointwise L2(Ω) norm error estimates for semidiscrete Galerkin finite element solutions and fully discrete solutions, which are of order O(h2) (up to a logarithmic factor) and O(τα), respectively, without any extra regularity assumption on the solution or compatibility condition on the problem data. The sharpness of the convergence rates is supported by the numerical experiments.

Original languageEnglish
Pages (from-to)1-23
Number of pages23
JournalSIAM Journal on Numerical Analysis
Issue number1
Publication statusPublished - 5 Jan 2018


  • Convolution quadrature
  • Discrete fractional grönwall inequality
  • Error estimate
  • L1 scheme
  • Nonlinear fractional diffusion equation

ASJC Scopus subject areas

  • Numerical Analysis
  • Computational Mathematics
  • Applied Mathematics


Dive into the research topics of 'Numerical analysis of nonlinear subdiffusion equations'. Together they form a unique fingerprint.

Cite this